There is a huge demand for Nootropics, the so called “smart drugs” or “cognitive enhancers.” Global demand is growing rapidly with international sales exceeding $1 billion USD in 2015. They are highly sought after by students in competitive colleges as well as office workers and everywhere in between. However, there is a dark side to this types of drugs, nutraceuticals and supplements. As they are in their infancy, many researchers have yet to understand all the long term physical and mental health effects. The push for more research continues despite the warnings and known side effects of these substances.
One of the most common symptoms experienced with Nootropic supplementation is headaches. This is frequently reported, especially when using cognitive enhancers of the Racetam class, like Piracetam. This is mostly due to the brain being overworked. These types of nootropics demand a higher production of the neurotransmitter Acetylcholine that exceeds the brain’s capability. As a result, this can lead to Acetylcholine receptor “burn out.” This synaptic over-excitement is believed to be the primary culprit of nootropic related headaches. Most often, this is because those new to this type of supplementation do not fully research these products. Taking high quality sources of Cholines can help counteract the effects of these headaches.
GI Tract Issues
Another frequent complaint for those supplementing their diet with nootropics is stomach aches. Taking excessive amounts of these substances can be hard on the digestive tract. When they enter the intestinal system, it is theorized that the body perceives the excessive material as a toxic threat and attempts to eliminate it. This can lead to irritation of the stomach and potentially cause nausea or diarrhea. It may also pain and discomfort in the GI tract. This is most often due to elevated dosage of these substances. Sometimes reducing dosage can help.
Nootropics are often sought after for their energy and alertness benefits. They are used to increase focus by reducing brain fog and combating fatigue. Unfortunately, this has a flip side and can lead to insomnia, especially when taken too close to bedtime. This can leave your mind in a heightened state of activity making it difficult to fall asleep. Not only can it sometimes delay and prevent sleep, but it can also disrupt the REM cycle. As a result, the quality of sleep can be effected and this may lead to inadequate rest. One way to combat this side effect is trying to take nootropics earlier and the day or ensuring not to combine other stimulants which can magnify the effects. Some nootropics and nutraceuticals, like L-Theanine/Green Tea, can slow the heart rate down and combat the effects of stimulants.
When taking nootropics, sometimes you can experience excessive fatigue. This most often happens in excessive dosing of stimulant or alertness-promoting nootropics. Nervous system stimulants, such as caffeine, are often associated with the proverbial “crash.” This is partially due to the burning out of receptors involved with promoting higher levels of energy.